Format

Send to:

Choose Destination
See comment in PubMed Commons below
Clin Toxicol (Phila). 2008 Mar;46(3):206-10.

Illicit cathinone ("Hagigat") poisoning.

Author information

  • 1Israel Poison Information Center, Rambam Health Care Campus, The Bruce Rappaport Faculty of Medicine, Haifa, Israel. d_bentur@rambam.health.gov.il

Abstract

INTRODUCTION:

Khat leaves (mainly cathinone and cathine) have been chewed for centuries as stimulants. Hagigat (capsules of 200 mg cathinone) have been marketed in Israel as a natural stimulant and aphrodisiac. The consequences of illicit exposure to cathinone are reported.

METHODS:

Prospective observational study of calls to the Poison Center regarding exposure to Hagigat during the course of 10 months. Demographic and clinical data were abstracted from patients' records and telephone follow up was performed.

RESULTS:

Data of 34 consecutive patients aged 16-54 years were analyzed. The amount consumed was (1/2)-6 capsules (ingestion-32, sniffing-2). Main clinical manifestations were headache, vomiting, hypertension, nausea, tachycardia, dyspnea, chest pain, and myalgia. Main complications were myocardial ischemia (3), pulmonary edema (2), and intracerebral hemorrhage (1), all in young subjects. Treatment was supportive; one patient underwent neurosurgery.

CONCLUSION:

Exposure to illicitly synthesized cathinone is associated with serious cardiovascular and neurological toxicity, even in young subjects.

PMID:
17852166
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Informa Healthcare
    Loading ...
    Write to the Help Desk